Geometriae Dedicata

, Volume 158, Issue 1, pp 267–281 | Cite as

Asymptotic behavior of grafting rays

Original Paper


In this paper we study the convergence behavior of grafting rays to the Thurston boundary of Teichmüller space. When the grafting is done along a weighted system of simple closed curves or along a maximal uniquely ergodic lamination this behavior is the same as for Teichmüller geodesics and lines of minima. We also show that the rays grafted along a weighted system of simple closed curves are at bounded distance from Teichmüller geodesics.


Projective structure Hyperbolic structure Grafting Teichmüller space 

Mathematics Subject Classification (2000)

51M10 57S25 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abikoff W.: The Real Analytic Theory of Teichmüller Space. Springer, Berlin (1980)MATHGoogle Scholar
  2. 2.
    Choi Y., Rafi K.: Comparison between Teichmüller and Lipschitz metrics. J. Lond. Math. Soc. 76, 739–756 (2007)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Choi Y., Rafi K., Series C.: Lines of minima and Teichmüller geodesics. GAFA 18(3), 698–754 (2008)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Díaz R., Series C.: Limit points of lines of minima in Thurston’s boundary of Teichmüller space. Alg. Geom. Top. 3, 207–234 (2003)MATHCrossRefGoogle Scholar
  5. 5.
    Dumas D.: Grafting, pruning, and the antipodal map on measured laminations. J. Diff. Geom. 74, 93–118 (2006)MathSciNetMATHGoogle Scholar
  6. 6.
    Dumas D., Wolf M.: Projective structures, grafting, and measured laminations. Geom. Top. 12(1), 351–386 (2008)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Gardiner F.: Teichmüller Theory and Quadratic Differentials. Wiley, London (1987)MATHGoogle Scholar
  8. 8.
    Hensel, S.: Iterated grafting and holonomy lifts of Teichmüller space. Geometr. Ded. (2011)Google Scholar
  9. 9.
    Hubbard J., Masur H.: Quadratic differentials and foliations. Acta Math. 142, 221–274 (1979)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Kamishima, Y., Tan, S.: Deformation spaces on geometric structures. In: Aspects of low-dimensional manifolds, vol. 20 of Advanced Studies in Pure Mathematics, Kinokuniya, Tokyo, pp 263–299 (1992)Google Scholar
  11. 11.
    Kerckhoff S.: The asymptotic geometry of Teichmüller space. Topology 19, 23–41 (1980)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Kerckhoff S.: Lines of minima in Teichmüller space. Duke Math. J. 65, 187–213 (1992)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Lenzhen A.: Teichmüller geodesics which do not converge. Geom. Top. 12, 177–197 (2008)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Masur H.: On a class of geodesics in Teichmüller space. Ann. Math. 102(2), 205–221 (1975)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Masur H.: Two boundaries of Teichmüller space. Duke Math. J. 49, 183–190 (1982)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    McMullen C.T.: Complex earthquakes and Teichmüller theory. J. Am. Math. Soc. 11(2), 283–320 (1998)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Minsky Y.N.: Extremal length estimates and product regions in Teichmüller space. Duke Math. J. 83(2), 249–286 (1996)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Scannell K., Wolf M.: The grafting map of Teichmüller space. J. AMS 15(4), 893–927 (2002)MathSciNetMATHGoogle Scholar
  19. 19.
    Tanigawa H.: Grafting, harmonic maps and projective structures on surfaces. J. Diff. Geom. 47, 399–419 (1997)MathSciNetMATHGoogle Scholar
  20. 20.
    Wolpert S.: The length spectra as moduli for compact Riemann surfaces. Ann. Math. 109(2), 323–351 (1979)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2011

Authors and Affiliations

  1. 1.Departamento de Geometría y Topología, Fac. CC. MatemáticasUniversidad Complutense de MadridMadridSpain
  2. 2.School of MathematicsKIASSeoulKorea

Personalised recommendations